Hydroxychloroquine

valde
valde Member Posts: 271
edited 29. Oct 2015, 15:02 in Living with Arthritis archive
Good evening everyone

I am on Hydroxy 200mg twice a day and have been for over a year also Mtx 20 mg injection once a week.

I suffered very bad nausea and mtx was reduced from 25 to 20 and it seemed to be ok but the nausea never really went away. Waking me in the night and has returned again with vengence the last few weeks. I told the consultant last week but he just said I may have to come off it and he would see me in 3 months !!

I am now wondering if the nausea could be the hydroxy and not the meth. Has anyone else had to stop hydroxy because of nausea. I never suffered with nausea before the mtx and hydroxy, its just a thought as I have always put the nausea down to mtx.

I have put a call in for the nurse and hopefully she will ring me tomorrow. I just was hoping that someone could give me some ideas because this is really getting me down now.
Consultant said my bloods were good.

Thanks for your time in reading this.

Comments

  • dibdab
    dibdab Member Posts: 1,498
    edited 30. Nov -1, 00:00
    Hi there Valde, sorry to hear that you're having problems with the meds. I guess these drugs we take are powerful chemicals so we shouldn't be surprised if they have some adverse effects. I do take meth and hydroxychloroquine, along with sulfasalazine. I must admit that nausea and general digestive discomfort has been a part of my daily existence pretty well since diagnosis and starting the drug therapy almost 10 years ago. Like you I've discussed it endlessly with the rheumatology team, they suggest things like taking meds with food and using folic acid 6 days a week, and whilst these measures help, they haven't really solved the problems. Having had 3 weeks away from my meth at the suggestion of the rheumy nurse I've certainly felt better digestively, but my joints are horrible and I'm rapidly reaching the conclusion that I'll take the meds in preference to the constant pain.

    It's always worth talking it through with your rheumy team, and maybe trying things like drinking peppermint tea, or eating ginger as these are very natural aids to digestion which are said to help with nausea. If I've been really desperate I have to admit that occasionally I've missed a couple of days of sulph and hydroxyl to give the tummy chance to settle, then got back on track with meds before too much damage is done.

    I'm sure others will be along soon with their suggestions and experiences.

    Deb x
  • theresak
    theresak Member Posts: 1,998
    edited 30. Nov -1, 00:00
    Hi there, sorry you are feeling so nauseous. If it's the MTX causing the problem, you could possibly ask to inject it rather than take it in tablet form, or, depending on how often you take folic acid your rheumy might suggest increasing that.

    I haven't had any nausea with the hydroxychloroquine, but it is listed as a possible side effect. Could you speak with a rheumy nurse? They have a good grasp of what we go through and may be able to help.
  • dreamdaisy
    dreamdaisy Member Posts: 31,552
    edited 30. Nov -1, 00:00
    I've not taken hydroxy but it could be the culprit, have you checked the side-effects leaflet? It may be worth chatting over other options with your rheumatologist or maybe even the GP. DD
  • valde
    valde Member Posts: 271
    edited 30. Nov -1, 00:00
    Thanks to all for replies. I am hoping Rheumy nurse rings today. I did have a 3 week break from mix and tummy was a little better but I suffered painful joints so I feel mtx is working. I had to come off sulpha as it did not agree with me. The hydroxy has a nausea and dizzy head side effect. I am drinking ginger tea and eating ginger and taking tabs with food so I don't know what else I can do. I am going to ask nurse if I can have a break from hydroxy to see if it is that. Thanks again for replying and I hope you all have a pain free comfortable day.
  • valde
    valde Member Posts: 271
    edited 30. Nov -1, 00:00
    Hello
    Rheumy nurse has just called she said she does not think nausea is caused by meth because I inject it.
    She thinks that it could be the hydroxy.which I have been on almost a year as it is one of the side effects.
    I asked if I could take a rest from hydroxy and see how the nausea goes . As no doctors were available to ask she said to give it a try for a couple of weeks which I am going to do that way I can eliminate. I will then call them again as I don't see consultant until January.
    Will let you know how things go.
    Have a good weekend.
  • Boomer13
    Boomer13 Member Posts: 1,931
    edited 30. Nov -1, 00:00
    Valde, I have terrible nausea on injected meth. So bad that I really would come off it if the disease-effects weren't worse than the nausea. I find it very difficult to cope with and reduces my appetite generally to near nothing. I take a strong anti-nauseant with the injection and afterwards which helps somewhat but it's far from perfect.

    I took hydroxychloroquine for awhile before starting MTX and had no nausea with it.
  • valde
    valde Member Posts: 271
    edited 30. Nov -1, 00:00
    Thanks Boomer13 and everyone
    I am hoping that mine will be opposite and leaving off the hydroxy will help.
    Like you and others on here the meth is really good for my RA so that is why I hope its the hydroxy so they dont stop the meth as when I had the 3 week break the feet and hands were really painful but the nausea did not stop
    I have eaten lots of ginger, drank ginger tea, peppermint tea and lots of water in the hope I can flush my system through !!! getting my exercise by visiting the loo !!!
    I take in all the advice on this forum as its so helpful and comforting when I feel rotten. Many thanks
  • stickywicket
    stickywicket Member Posts: 26,619
    edited 30. Nov -1, 00:00
    Valde, it might be worth checking your hydroxy dose. I was left on two a day for years until a new rheumatologist said that was supposed to be the starting dose and it should just be one after 6 months.
  • valde
    valde Member Posts: 271
    edited 30. Nov -1, 00:00
    Thanks for that Sticky. I have just checked and realise I have been on it at the high dose for almost 2 years. I am going to ring Gp On Monday To ask for blod pressure and sugar levels test and I will ask about the tab as well. I have had reviews with gp re hydroxy but it has never been talked about because I have always put nausea down to mtx until now and gps have always said it is a side effect. Thanks again
  • valde
    valde Member Posts: 271
    edited 30. Nov -1, 00:00
    Good morning
    Sorry that I am back again but I cant seem to shake this nausea and muzzy head off. I have not taken hydroxy for almost a week now in case it was that and I still feel awful. I am Drinking pepermint and ginger tea. Unfortunately the Rheumy nurse was not that helpful so I saw the healthcare assistance at my doctors on Monday and had blood pressure checked that was perfect. I then went to have a blood test for everything but the kitchen sink on Wednesday and need to wait for results. I cant see my GP until 19th, but I assume they will phone if needed. For the last month or so I am waking in the night with nausea, headache, hot head and funning tummy. Last time I felt as bad as this and very down it was found my VitD was on the floor so that is also being check. I took anti nausea tab last night and only woke twice but still feel bad this morning so took another one with breakfast this morning. A bit loose now (sorry !) I am due to inject meth on Saturday but my family are here for my big birthday and worried in case it makes me worse so am thinking of not taking it this week. Has anyone else has these symptoms. Apologies for being a nusiance but looking for any advise possible as I am now getting stressed so that does not help. I have been on hydroxy for almost 2 years 200 twice a day and same time on meth. 20 meth injection this was reduced from 25 because of nausea and I was taken off meth tabs because of nausea Thank you. Hope you have a nice day
  • mig
    mig Member Posts: 7,151
    edited 30. Nov -1, 00:00
    Hi Valde,Sorry you are having such a bad time,This is my own experience and not any advise,when I was diagnosed 7 years ago I was put on tablet meth and I didn't get to the full dose before I was so ill ,feeling much as you described ,I was then put on injected meth and I was much the same and had to stop the meth altogether. Mig
  • valde
    valde Member Posts: 271
    edited 30. Nov -1, 00:00
    Thanks for that info Mig it gives me something to think about as I keep being told the nausea should not be as bad with injection. Another reply I had said they had nausea with injection. My liver and kidney bloods are alright so if all my other bloods come back OK from GP next week it can only be the meth or something else, so I will then have the task of asking for an earlier appointment to see rheumy consult (next appointment not until January), thanks again

Who's Online

5
frogmorton
frogmorton
+4 Guests